Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 81, NWS Dodge City, KS

May 24, 2016Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2016, 9:03 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 9:03 PM CDT (02:03 UTC)
Expired
May 24, 2016, 10:00 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:03 PM CDTHAIL 1Pratt, KS
May 24, 9:10 PM CDTHAIL 1.25Pratt, KS
May 24, 9:16 PM CDTHAIL 0.75Pratt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KDDC 250203
SVRDDC
KSC151-185-250300-
/O.NEW.KDDC.SV.W.0081.160525T0203Z-160525T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
  CENTRAL PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
  PRATT...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRATT...STAFFORD...IUKA...PRESTON...NEOLA AND ZENITH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3751 9871 3764 9887 3810 9848 3810 9847
      3783 9847 3782 9846 3773 9846
TIME...MOT...LOC 0203Z 215DEG 26KT 3763 9873 

HAIL...1.25IN
WIND...60MPH

$$

RUTHI
1 follow-up statement
445 
WWUS53 KDDC 250238
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT TUE MAY 24 2016

KSC151-185-250300-
/O.CON.KDDC.SV.W.0081.000000T0000Z-160525T0300Z/
STAFFORD KS-PRATT KS-
938 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...

AT 938 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF PRESTON...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRATT...STAFFORD...IUKA...PRESTON...NEOLA AND ZENITH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.

LAT...LON 3755 9869 3764 9887 3810 9848 3810 9847
      3783 9847 3782 9846 3773 9846
TIME...MOT...LOC 0238Z 224DEG 31KT 3778 9850 

HAIL...1.25IN
WIND...60MPH

$$

RUTHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, May 24, 3:01 PM CDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
301 PM CDT TUE MAY 24 2016

...updated short and long term...

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue May 24 2016

Focus in the short term is severe weather tonight. Satellite shows cumulus
across southwest Kansas. Sfc analysis shows an old outflow boundary
moving north across the forecast district and a dryline farther to the
southwest. We launched at 19Z special sounding. There is plenty of SBCAPE
with values over 4000 J/kg. The sounding did show a significant cap
in place, but this should erode over time with continued sfc heating.
Wind shear is supportive for supercells with 38 kt of 0-6 km bulk shear
and 21 kt of 0-1 km shear for tornadoes. The 12Z 4 km NAM showed intense
supercells across southwest Kansas with significant updraft helicity.
The HRRR is showing the same thing, although differs in location of
the storms. Convection should form along the boundary across southwest
Kansas (probably from Garden City down to Meade) and then move to the
east through this evening. Threats will include tornadoes (some of which
could be strong), giant hail of 3-4", and outflow winds as the system
could form into a line later on in the evening. The central zones are
most under the gun as far as severe weather is concerned.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM CDT Tue May 24 2016

The next chance for storms in on Thursday as a wave moves out. Severe
weather is possible once again during the afternoon and evening. The
best chance of storms will be across the eastern zones. Beyond this
we may see another chance of storms next weekend. Temperatures through
the extended period will be on the warm to near normal side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue May 24 2016

KDDC is slowly improving out of LIFR conditions this morning and should
be MVFR by 19Z. KGCK/KHYS will remain VFR. Attention then turns to afternoon
convection. Latest guidance has the dryline east of KGCK, so don't have
TS/CB in the TAF. Do have CB/TS first for KDDC and then later for KHYS
this afternoon and evening. KDDC stands the best chance for seeing +TSRA.
Otherwise, winds will be ESE to SSE 12-25 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  89  57  87 /  70   0   0  20
GCK  58  90  52  87 /  40   0   0  20
EHA  53  90  52  86 /   0   0   0  10
LBL  56  91  54  89 /  20   0   0  10
HYS  62  87  57  85 /  70   0   0  50
P28  65  90  66  88 /  70   0   0  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 24, 5:43 AM CDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
543 AM CDT TUE MAY 24 2016

KSZ030-031-043>046-061>066-074>081-084>090-251045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
543 AM CDT TUE MAY 24 2016 /443 AM MDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW MORNING THUNDERSTORMS CAN BE EXPECTED EAST OF A
LINE FROM MACKSVILLE TO WAKEENEY, BUT THESE ARE NOT LIKELY TO BE
SEVERE. SEVERE THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG A
DRYLINE FROM DIGHTON TO MEADE, AND SOME OF THESE MAY PRODUCE HAIL
LARGER THAN BASEBALLS AND DAMAGING WINDS. A TORNADO IS POSSIBLE.
THE THUNDERSTORMS WILL MOVE EAST DURING THE EVENING HOURS, AND THE
SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY,
ESPECIALLY IN SOUTH CENTRAL KANSAS. THUNDERSTORMS MAY OCCUR FRIDAY
AND AGAIN SUNDAY AND MONDAY. SUFFICIENT INSTABILITY WILL EXIST
TO SUPPORT THE DEVELOPMENT OF HAIL LARGER THAN ONE INCH IN
DIAMETER.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EAST OF A LINE FROM
DIGHTON TO MEADE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 24, 8:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 NNE HAYNE             37.14N 100.78W
05/24/2016  E1.00 INCH       SEWARD             KS   PUBLIC

&&

AW
Local storm report, May 24, 8:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NE HAYNE              37.12N 100.77W
05/24/2016  E1.75 INCH       SEWARD             KS   PUBLIC

&&

AW
Local storm report, May 24, 8:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          7 N DODGE CITY          37.87N 100.02W
05/24/2016                   FORD               KS   TRAINED SPOTTER

&&

RB
Local storm report, May 24, 8:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          10 N DODGE CITY         37.91N 100.02W
05/24/2016                   FORD               KS   STORM CHASER

&&

RB
Local storm report, May 24, 9:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             3 SW DODGE CITY         37.73N 100.05W
05/24/2016  E1.00 INCH       FORD               KS   NWS EMPLOYEE

&&

AW
Local storm report, May 24, 9:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          7 N DODGE CITY          37.86N 100.02W
05/24/2016                   FORD               KS   STORM CHASER

            STORM CHASER REPORTED SIGNIFICANT DAMAGE TO
            A STRUCTURE. A LARGE PROPANE TANK WAS ON THE
            HIGHWAY SPEWING GAS.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:00 PM CDTTornado WarningDDCBarber, Edwards, Kiowa, Pratt, Stafford45 min
May 24, 7:00 PM CDTTornado WarningDDCBarber, Edwards, Kiowa, Pratt, Stafford45 min
May 24, 7:04 PM CDTTornado WarningDDCEdwards, Kiowa41 min
May 24, 7:07 PM CDTTornado WarningDDCHaskell, Meade, Seward23 min
May 24, 7:07 PM CDTTornado WarningDDCEllis, Ness, Rush, Trego53 min
May 24, 7:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee47 min
May 24, 7:14 PM CDTTornado WarningDDCEllis, Rush46 min
May 24, 7:15 PM CDTSevere Thunderstorm WarningDDCFord26 min
May 24, 7:16 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego44 min
May 24, 7:19 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt56 min
May 24, 7:19 PM CDTTornado WarningDDCFord, Hodgeman11 min
May 24, 7:20 PM CDTTornado WarningDDCHodgeman2 min
May 24, 7:22 PM CDTTornado WarningDDCHodgeman, Ness9 min
May 24, 7:23 PM CDTSevere Thunderstorm WarningDDCMeade, Seward12 min
May 24, 7:30 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman48 min
May 24, 7:31 PM CDTTornado WarningDDCBarber, Pratt29 min
May 24, 7:40 PM CDTTornado WarningDDCHodgeman9 min
May 24, 7:41 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush49 min
May 24, 7:42 PM CDTTornado Warning Considerable damage threatDDCEdwards33 min
May 24, 7:50 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt31 min
May 24, 7:57 PM CDTTornado WarningDDCBarber22 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego49 min
May 24, 8:13 PM CDTTornado Warning Considerable damage threatDDCEdwards, Pawnee, Stafford32 min
May 24, 8:14 PM CDTTornado WarningDDCBarber, Pratt46 min
May 24, 8:18 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness8 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Hodgeman, Ness, Pawnee, Rush34 min
May 24, 8:43 PM CDTTornado WarningDDCEllis, Pawnee, Rush32 min
May 24, 8:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford24 min
May 24, 9:25 PM CDTSevere Thunderstorm WarningDDCPratt35 min
May 24, 9:31 PM CDTTornado WarningDDCPratt, Stafford29 min
May 24, 9:48 PM CDTSpecial Weather StatementDDCFord42 min
May 24, 9:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford61 min
May 24, 10:09 PM CDTFlash Flood WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford3 hr
May 24, 10:09 PM CDTFlash Flood WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford3 hr
May 24, 10:35 PM CDTSpecial Weather StatementDDCEdwards40 min
May 24, 10:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee12 min
May 24, 11:02 PM CDTSpecial Weather StatementDDCEdwards43 min
May 24, 11:08 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford37 min
May 24, 11:23 PM CDTSpecial Weather StatementDDCStafford52 min
May 24, 11:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee24 min
May 24, 11:43 PM CDTSevere Thunderstorm WarningDDCPawnee30 min
May 25, 12:02 AM CDTSpecial Weather StatementDDCPawnee43 min
May 25, 12:09 AM CDTSpecial Weather StatementDDCStafford51 min
May 25, 12:16 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush15 min
May 25, 12:19 AM CDTSpecial Weather StatementDDCStafford41 min
May 25, 12:39 AM CDTSpecial Weather StatementDDCStafford36 min
May 25, 12:52 AM CDTAreal Flood WarningDDCPratt, Stafford12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.